Two common medications may interact to cause internal bleeding, from the Harvard Heart Letter

Millions of people take warfarin (Coumadin, generic). Many of them don't know that common antibiotics and antifungal medications can boost its blood-thinning ability and raise the risk of internal bleeding, reports the June 2012 Harvard Heart Letter. The interaction can occur not only with oral agents, but with antibiotic or antifungal ointments, creams, and suppositories as well. A recent study showed that so-called all classes of antibiotics and azole antifungals increased the risk of bleeding among people taking warfarin. the increases were: Among people taking warfarin and one of these medications, "the risk of gastrointestinal bleeding increases, and a bump on the head could become a bleed in the brain," says Dr. Tejal Gandhi, associate professor of medicine at Harvard Medical School and an expert on outpatient drug safety.
To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »